suffering from this? Not to have a pity party, but these are my symptoms: Abnormal, uncontrollable tongue movements which cause me to rub my tongue against my teeth, causing unbearable pain. lip-biting and pursing and smacking lips (very unsightly and also very painful), tightening of my jaw and clenching and grinding my teeth which I believe is the cause of the splitting headaches I endure daily. I have also seemed to have developed (unrelated?) a habit of picking my face. I am now on 40 mg of Librium a day, a 400 iu of vitamin E and 120 mg of Cymbalta a day. My primary has prescribed a special mouthwash that helps a little and my neurologist is recommending Botox treatments. I would just to know if anyone else has this or similar symptoms and how they are coping with the symptoms and also the anxiety, anger and fear that goes along with them. Thanks so much for being on this site to offer support that has meant the world to me. Lisa Z
Thank you so much for this question! I have been doing this same thing and had no idea it had a name. As I type this Im fighting to not destroy my tongue any worse, and yes, it's extremely painful. My Dr. took one look and advised to use Sublingual B-12 everyday with a minimum dosage of 2500 mcg. It helped immediately. I also get xanax for anxiety that slows it down a bit. It gets so bad that i end up with deep cracks on the top of my tongue and deep gouges along the sides and underside. I can barely eat or drink at this point. Using a straw helps some to drink. My teeth ache terrible from my constant pushing on them. I just thought I am a neurotic mess. I also chew at my lips so badly that I'll have them chapped for a half inch all the way around my mouth. Please, if you find an answer, post it. And again, thank you, I don't feel like such a freak, I thought I was the only one doing this to myself.
Are you aware of it while you're doing it? I don't know it till Im bleeding. If im stressed I can do alot of damage fast. Oh, and yes, I absent mindedly pick at any bump i can find. Is this a neurologic thing or a psychological thing? Even the muscle of my tongue is sore. Im a Lisa too, maybe it's all in the name!!
Hi, i'm glad to see that you have had a lot of support already! I suffer from TD, the most relevant effects i get are tongue (and inside of mouth) biting, teeth grinding, and body jerking, sometimes quite excessively. I am lucky though, that i only suffer the symptoms when i am tired, or relaxing just when i'm going to bed. I know the cause is the Seroquel i take. My dentist is going to fit me for a mouth-guard to wear at night, which will help to stop all the damage i've been doing to my mouth and teeth. I sleep alone so the jerking isn't a huge deal for me, luckily i can put up with it. Maybe the mouth-guard would be an idea for you too? If you ever want to talk, feel free to PM me : )
Do you know which medication you were on previously that caused the tardive dyskinesia? If you do a google search of tardive dyskinesia support group, you will get a long list. It is ok to be on a support group here as well as one specifically for what you have. I googled tardive dyskinesia and that is how I learned that certain medications cause tardive dyskinesia (tardivedyskinesia.com). You are probably correct that the grinding of your teeth and your jaw clenching are causing your headaches. When I am in a lot of pain, I too do the jaw clenching and get nasty headaches. Do your research on google or any other internet search engine and learn all you can about your codition and what meds are best for it. This has to be a disheartening situation for you. Feel free to friend me. Blessings and prayers coming your way. Rollerskater
Hello & welcome to the site. I don't personally know anything about this disease, but you have my heartfelt support. I have seen this with people & never knew what caused it. If you click on the disease name right on your question highlighted in blue, it will take you to the support group for that disease & how to join it, & other members who either have it or know about it. I believe there are 23 people there. Might be worth your while to check it out. I wish you well...
Hi Lisa, sorry it took me awhile to answer as I have been trying to remember the name of a drug. I worked in mental health for many many years and recall seeing the effects of certain drugs producing what you describe, and seeing it in client histories written by the docs. Haldol is the drug I recall that had that side affect and could ocur way after taking it. If that doesn't ring a bell, google "haldol" and go to wikipedia and see all the other names that drug has gone by... I hope this sheds some light on your dilemma, prays are with you, mindy
Funny how we get to know each other. When I saw your diagnosis I remembered Delila had it too. Nice to see you have others that can help you. I myself don't have it but my mouth burns all the time. Sometimes stronger than other times. Mine is also caused by my meds, I believe it is the Lithium. Although it was getting better when I got surgery to removed my cancerous thyroid I became hypo and it really burns right now. It's annoying that is for sure.
Well take care of yourself and I think a night guard would help for your headaches for sure. I have TMJ and have a nightguard. I use it when I know I'm clenching and getting too many headaches.
so sorry to hear about your diagnosis, but sometimes it is good to know what you a re dealing with. i am pretty new here, too, but this looks like a really supoprtive group. i too have the lip and tongue biting in addition to a bunch of other stuff. it gets very frustrating. teh studies on vit e sually recommend a much higher dose. there are some studies showing that manganese can be effective, btu this can have sdie effects of its own. it seems nothig is perfect. i personally ahve taken 2000 unts of e for 2 years. i dno't really think it is helping but i belive it is very safe and hope that maybe it's slwoing things down from progressing. my doc tried amantadine and cloanzepam, neitehr of whihc helped. he wants to try baclofewn next, but that's just another muscle relaxer so i don't have much confidence in it. i just started taking manganese. i am pretty open to tryign these nutritional kinds of things becasue theya re generally lower in side e ffects, though not everyone feels that was about e any more. good luck to you, and hang in there!
Hi Lisa. I’ve been dealing with Tardive Dyskinesia for awhile now too. I tried a new drug called Ingrezza. It just came on the market last year. Unfortunately it did not work well for me. I also chew on my lips and move them, grind my teeth and have a problem with tongue movements. I make facial grimaces and have problems with keeping my fingers still. Though the medication was some help with the facial symptoms, it didn’t stop them completely. I became very restless and wasn’t able to sit without moving. I finally decided that the side effects out weighed the benefits. You may want to look into it though. It isn’t dispensed at regular pharmacies. It goes thru a specialized pharmacy called Pantherx. I was eligible for financial aid from them and had no copay.
I know how difficult it is to deal with the symptoms. I’ve found that mine seem to get worse when I’m stressed or anxious. And they seem to be getting worse, so I’ll keep on investigating options.
I hope this helps. Jodi.
I understand the suppression and silent echo chamber sufferers sit in as well-meaning mental health professionals cringe with discomfort at not being able to help us. I've been in NAMI "Connections" support group meetings where, when my symptoms were obviously alarming the other members, I tried to explain and reassure them I was basically ok.
I was shut down before I could utter the word 'side effect' and admonished later, "You don't want to frighten the other patients, do you? They might stop taking their medications!"
I know your post was a long time ago, but in most cases, TD is forever. It's just a question of getting the right combination of treatments. There is one atypical antipsychotic that is of great help masking the symptoms, but no one promotes it because it's generic and requires tons of regular blood work, but I'd look into it.
- Cymbalta Information for Consumers
- Cymbalta Information for Healthcare Professionals (includes dosage details)
- Side Effects of Cymbalta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 4 Feb 2012 • 5 answers
Posted 19 Apr 2012 • 9 answers
Posted 13 Jun 2012 • 4 answers
Posted 28 Mar 2016 • 6 answers
Posted 13 Nov 2016 • 2 answers